Clinical Trials and Studies July-August 2006

Article Highlights:
by Quest Staff on July 1, 2006 - 2:45pm

QUEST Vol. 13, No. 4

Closer look questions risks of medications for people with CMT

Worsening of Charcot-Marie-Tooth (CMT) disease as a result of medication use may not be as worrisome as popular belief has portrayed it, say investigators who recently culled data from medical literature and from 209 people in the CMT North American Database, an MDA-funded registry.

Louis Weimer of Columbia University and David Podwall of Albert Einstein College of Medicine, both in New York, found the only drug with certain and potentially severe adverse consequences even after a single dose was vincristine, an anticancer drug.

Other drugs for which suspicions have been raised and for which prudence is suggested are those used to treat HIV/AIDS; the antibiotics metronidazole and nitrofurantoin; phenytoin, used to treat seizures; statins, used to lower cholesterol; the antidepressant sertraline, although not others in the same SSRI class of drugs; and nitrous oxide anesthesia, commonly used in dentistry.

Michael Shy
Neurologist Michael Shy talks to the mother of a new CMT patient.

“As with any treatment,” the investigators write in the March 15 issue of the Journal of the Neurological Sciences, “the risk of neuropathy exacerbation must be weighed against expected treatment benefits and available equivalent, alternative treatments.” They say alternatives to the suspect medications are available in almost all instances; and when they aren’t, the suspect drugs can be used with caution and monitoring.

In general, they note, there’s “considerable disparity between the perceived risk of potentially neurotoxic medications and the number of reports in the literature, other than for vincristine.”

Michael Shy, a neurologist at Wayne State University in Detroit, where he co-directs an MDA clinic and is an MDA research grantee, calls the recent paper “important for CMT patient management, since it provides the first in-depth evaluation of medications that might potentially exacerbate CMT.

“The fact that most medications have not adversely affected any form of CMT is good news for patients and emphasizes the need for data rather than theoretical concerns in management decisions involving patients.

“These results also emphasize the importance of patient registries, such as the CMT North American Database, without which much of this information could not have been obtained.”

Statin treatment may disclose metabolic disorder

Taking cholesterol-lowering drugs in the statin family (such as atorvastatin, simvastatin and others) can reveal a previously hidden metabolic muscle disorder, say researchers from several collaborating institutions who published results online May 2 in Muscle & Nerve. The findings may also have implications for those who already know they have a metabolic disorder or are carriers for one and need to take statins.

When MDA-supported Georgirene Vladutiu at the State University of New York at Buffalo, and colleagues, performed genetic testing on 110 people taking statins and experiencing muscle pain, weakness or other symptoms, they found considerably more underlying metabolic deficiencies than they found in people taking statins who didn’t have muscle symptoms.

Among people taking statins who experienced muscle symptoms, 10 percent had at least one previously undiscovered mutation for CPT2 deficiency or phosphorylase deficiency, or two mutations for myoadenylate deaminase deficiency. Among those with no muscle symptoms, only 3 percent had these mutations.

The investigators hypothesize that statins may trigger symptoms of underlying, pre-existing conditions in muscles already compromised (even subtly) by a metabolic deficiency.

Vladutiu says she hasn’t fully explored the implications of these findings for people who already know they have a muscle-damaging condition, but she recommends a cautious approach with close monitoring of dosage, symptoms and lab values, such as serum creatine kinase (CK) levels, a rough indicator of muscle damage.

She cautions that the new study only applies to three metabolic muscle diseases, although her group plans to study other disorders soon. “So far we have performed a pilot study with these three disorders and are trying to get at other genetic risk factors for the development of a statin myopathy,” Vladutiu said.

“We certainly would not want to frighten anyone into not taking statins, including people with pre-existing muscle abnormalities, because they are important drugs in the treatment of a number of conditions. But there must be a balance, and doctors need to be vigilant in monitoring risk factors in their patients.”

CellCept has risks in dermatomyositis

According to a small study, adding mycophenolate mofetil (MMF, or CellCept) to prednisone in the treatment of dermatomyositis (DM) can allow patients to significantly reduce their prednisone dosages but exposes them to a risk of serious infections.

Prednisone usually is an effective treatment for DM, but with high doses over long periods of time, weight gain and other side effects can be severe.

Julie Rowin at the University of Illinois at Chicago, and colleagues, who published their findings in the April 25 issue of Neurology, studied 10 people with DM for a year, adding 1 gram of CellCept twice a day to their prednisone regimens.

Of the 10, three developed serious infections, one of them fatal. Of the remaining seven, six reduced their prednisone to 12.5 milligrams per day or less, and one wasn’t able to reduce the prednisone that far.

Five of the six whose prednisone was significantly reduced gained strength, and one person’s strength declined slightly.

The investigators say the three serious infections (two respiratory and one skin) were probably a combination of the suppression of the immune system brought about by the drug treatment and the lung and skin manifestations of DM.

They write that the higher than expected infection rate “warrants significant caution in the use of MMF in DM despite the apparent clinical benefit observed in most patients who were able to tolerate the drug.”

No votes yet
MDA cannot respond to questions asked in the comments field. For help with questions, contact your local MDA office or clinic or email See comment policy